Alert archive / Idaho / Winter Storm Warnings in 2012

Winter Storm Warning 6, NWS Pocatello, ID

March 12, 2012

NWS Pocatello, ID issued this winter storm warning at Mar 12, 2012, 1:33 PM MDT. It took effect at Mar 13, 2012, 6:00 AM MDT. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2012, 1:33 PM MDT (19:33 UTC)
In effect from
Mar 13, 2012, 6:00 AM MDT
Expired
Mar 14, 2012, 12:00 PM MDT
In force
30 hr
Issued by
NWS Pocatello, ID

The text

As transmitted, in the capitals the NWS used until 2016.

809 
WWUS45 KPIH 121933
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
133 PM MDT MON MAR 12 2012

IDZ018-031-130930-
/O.UPG.KPIH.WS.A.0005.120313T1200Z-120314T1200Z/
/O.NEW.KPIH.WS.W.0006.120313T1200Z-120314T1800Z/
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
INCLUDING THE CITIES OF...STANLEY...SUN VALLEY
133 PM MDT MON MAR 12 2012

...WINTER STORM WARNING IN EFFECT FROM 6 AM TUESDAY TO NOON MDT
WEDNESDAY ABOVE 6000 FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A WINTER
STORM WARNING FOR SNOW...WHICH IS IN EFFECT FROM 6 AM TUESDAY TO
NOON MDT WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* TIMING...A WARM...MOIST PACIFIC STORM WILL MOVE INTO THE CENTRAL
  IDAHO MOUNTAINS EARLY TUESDAY MORNING AND CONTINUE THROUGH NOON
  WEDNESDAY BEFORE GRADUALLY DISSIPATING.

* MAIN IMPACT...SNOW...HEAVY AT TIMES...IS EXPECTED ABOVE 6000
  FEET WITH STORM TOTAL ACCUMULATIONS OF 10 TO 15 INCHES LIKELY.

* OTHER IMPACTS...AREAS OF BLOWING AND DRIFTING SNOW MAY HAMPER
  TRAVEL...PARTICULARLY OVER GALENA SUMMIT. WINDY CONDITIONS WILL
  GREATLY INCREASE BACK COUNTRY AVALANCHE DANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED. STRONG WINDS ARE ALSO POSSIBLE WHICH WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE AT TIMES. 

&&

$$
5 follow-up statements
864 
WWUS45 KPIH 130859
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
259 AM MDT TUE MAR 13 2012

IDZ018-031-132100-
/O.CON.KPIH.WS.W.0006.120313T1200Z-120314T1800Z/
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
INCLUDING THE CITIES OF...STANLEY...SUN VALLEY
259 AM MDT TUE MAR 13 2012

...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING
TO NOON MDT WEDNESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING
TO NOON MDT WEDNESDAY. 

* TIMING...A WARM...MOIST PACIFIC STORM WILL MOVE INTO THE CENTRAL
  IDAHO MOUNTAINS EARLY THIS MORNING AND CONTINUE THROUGH NOON
  TOMORROW BEFORE GRADUALLY DISSIPATING.

* MAIN IMPACT...SNOW...HEAVY AT TIMES...IS EXPECTED ABOVE 6000 
  FEET WITH STORM TOTAL ACCUMULATIONS OF 10 TO 15 INCHES LIKELY. 

* OTHER IMPACTS...AREAS OF BLOWING AND DRIFTING SNOW MAY HAMPER 
  TRAVEL...PARTICULARLY OVER GALENA SUMMIT. WINDY CONDITIONS 
  WILL GREATLY INCREASE BACK COUNTRY AVALANCHE DANGER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED. STRONG WINDS ARE ALSO POSSIBLE WHICH WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE AT TIMES.

&&

$$
593 
WWUS45 KPIH 131955
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
155 PM MDT TUE MAR 13 2012

IDZ018-031-140400-
/O.CON.KPIH.WS.W.0006.000000T0000Z-120314T1800Z/
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
INCLUDING THE CITIES OF...STANLEY...SUN VALLEY
155 PM MDT TUE MAR 13 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT
WEDNESDAY ABOVE 6000 FEET...

A WINTER STORM WARNING REMAINS IN EFFECT ABOVE 6000 FEET UNTIL
NOON MDT WEDNESDAY.

* TIMING...A WARM...MOIST PACIFIC STORM WILL CONTINUE ACROSS THE
  REGION TONIGHT BEFORE GRADUALLY DISSIPATING WEDNESDAY MORNING.

* MAIN IMPACT...SNOW...HEAVY AT TIMES...IS EXPECTED ABOVE 6000 
  FEET WITH STORM TOTAL ACCUMULATIONS OF 10 TO 15 INCHES LIKELY. 

* OTHER IMPACTS...AREAS OF BLOWING AND DRIFTING SNOW MAY HAMPER 
  TRAVEL...PARTICULARLY OVER GALENA SUMMIT. WINDY CONDITIONS 
  WILL GREATLY INCREASE BACK COUNTRY AVALANCHE DANGER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE WHICH WILL MAKE
TRAVEL VERY HAZARDOUS OR IMPOSSIBLE AT TIMES.

&&

$$
960 
WWUS45 KPIH 131956
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
156 PM MDT TUE MAR 13 2012

IDZ018-031-140930-
/O.CON.KPIH.WS.W.0006.000000T0000Z-120314T1800Z/
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
INCLUDING THE CITIES OF...STANLEY...SUN VALLEY
156 PM MDT TUE MAR 13 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT
WEDNESDAY ABOVE 6000 FEET...

A WINTER STORM WARNING REMAINS IN EFFECT ABOVE 6000 FEET UNTIL
NOON MDT WEDNESDAY.

* TIMING...A WARM...MOIST PACIFIC STORM WILL CONTINUE ACROSS THE 
  REGION TONIGHT BEFORE GRADUALLY DISSIPATING WEDNESDAY MORNING. 

* MAIN IMPACT...SNOW...HEAVY AT TIMES...IS EXPECTED ABOVE 6000 
  FEET WITH STORM TOTAL ACCUMULATIONS OF 10 TO 15 INCHES LIKELY. 

* OTHER IMPACTS...AREAS OF BLOWING AND DRIFTING SNOW MAY HAMPER 
  TRAVEL...PARTICULARLY OVER GALENA SUMMIT. WINDY CONDITIONS 
  WILL GREATLY INCREASE BACK COUNTRY AVALANCHE DANGER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE WHICH WILL
MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE AT TIMES.

&&

$$
421 
WWUS45 KPIH 140759
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
159 AM MDT WED MAR 14 2012

IDZ018-031-141800-
/O.CON.KPIH.WS.W.0006.000000T0000Z-120314T1800Z/
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
INCLUDING THE CITIES OF...STANLEY...SUN VALLEY
159 AM MDT WED MAR 14 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY 
ABOVE 6000 FEET...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY
ABOVE 6000 FEET.

* TIMING...A WARM...MOIST PACIFIC STORM WILL CONTINUE ACROSS THE
  REGION THROUGH NOON TODAY BEFORE GRADUALLY DISSIPATING THIS
  AFTERNOON.

* MAIN IMPACT...SNOW...MODERAATE TO HEAVY AT TIMES...IS EXPECTED
  ABOVE 6000 FEET WITH AN ADDITIONAL 3 TO 5 INCHES OF ACCUMULATION
  TODAY.

* OTHER IMPACTS...AREAS OF BLOWING AND DRIFTING SNOW MAY HAMPER
  TRAVEL...PARTICULARLY OVER GALENA SUMMIT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE WHICH WILL
MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE AT TIMES.

&&

$$
678 
WWUS45 KPIH 141806
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1206 PM MDT WED MAR 14 2012


IDZ018-031-141915-
/O.EXP.KPIH.WS.W.0006.000000T0000Z-120314T1800Z/
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
INCLUDING THE CITIES OF...STANLEY...SUN VALLEY
1206 PM MDT WED MAR 14 2012

...WINTER STORM WARNING HAS EXPIRED FOR AREAS ABOVE 6000 FEET 
FOR THE SAWTOOTH MOUNTAINS AND THE LITTLE WOOD RIVER REGION...

WIDESPREAD SNOWFALL HAS ENDED ACROSS THE CENTRAL MOUNTAINS AS OF
NOON. LINGERING RAIN AND SNOW SHOWERS ARE EXPECTED THE REST OF THE
DAY.  

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter storm warning went out at Mar 12, 9:00 AM MDT, 4 hours 33 minutes earlier.

Area forecast discussion, Mar 12, 9:00 AM MDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
900 AM MDT MON MAR 12 2012

.SHORT TERM...TODAY THROUGH THURSDAY. REDUCED PRECIPITATION
POTENTIAL ACROSS THE REGION THIS MORNING AS LOW ALONG NW COAST
RELOADS. SEE PREVIOUS DISCUSSION BELOW. HUSTON

A DEEP CYCLONE IS SPINNING IN THE GULF OF ALASKA WITH THE JET FLOW
ENTERING OVER OREGON AND TURNING NORTHEASTWARD OVER NORTHERN IDAHO.
THIS SHOULD RESULT IN FAIR WEATHER ACROSS THE AREA FOR TODAY.
CONDITIONS WILL DETERIORATE AS A SHORT WAVE TROUGH MOVES INTO THE
PACIFIC NORTHWEST TUESDAY AFTERNOON. THIS...IN ADDITION TO
UPSLOPE...SHOULD BRING MODERATE TO HEAVY SNOW TO THE CENTRAL
MOUNTAINS THROUGH TUESDAY NIGHT AND MOSTLY RAIN TO THE SNAKE RIVER
PLAIN. MODELS CONTINUE WITH A MOIST SOUTHWESTERLY FLOW AFTER THE
SHORT WAVE PASSES LATE TUESDAY NIGHT AND WILL THUS KEEP CHANCE POPS
FOR MOST OF THE SNAKE PLAIN AND EASTERN HIGHLANDS...AND LIKELY POPS
OVER THE CENTRAL RANGES. PROJECTED SNOWFALL FOR THE WINTER STORM ON
TUESDAY WILL BE AROUND 10 TO 15 INCHES ABOVE 6000 FT OVER THE
CENTRAL MOUNTAINS. THE 00Z NAM INDICATES A SHORT BREAK FROM THE
PRECIP EARLY WEDNESDAY MORNING...BUT SREF AND GFS MAINTAIN A
CONTINUOUS PRESENCE OF PRECIP THROUGH THURSDAY.  HINSBERGER

.LONG TERM...THURSDAY THROUGH SUNDAY.  BOTH THE ECM AND GFS CONTINUE
TO BE RATHER WET FOR THURSDAY NIGHT AND FRIDAY IN PARTICULAR ACROSS
THE SAWTOOTH MOUNTAINS. THE GFS DIFFERS SOME SHIFTING HEAVY MOISTURE
TO THE EASTERN HIGHLANDS FRIDAY AFTERNOON. PACIFIC PATTERN SHOWS
STRONG AMPLIFICATION WITH A LOW NEAR 150-160E AND ANOTHER IN THE
EASTERN PACIFIC. MODELS APPEAR TO BRING THIS MOISTURE FROM THE LOW
IN THE WESTERN PACIFIC ALONG WITH A FEED OFF THE CHINA COAST. A LONG
WAY TO TRAVEL AND THE PICTURE COULD CHANGE SOME AS THE EASTERN
PACIFIC TROUGH STRETCHES AND THE JET MOVES TOWARDS SOUTHERN
CALIFORNIA FRIDAY AND SATURDAY. WILL STICK WITH THE HPC PREFERRED
SOLUTION OF THE ECMWF.  BY THURSDAY AND FRIDAY THE SNOW LEVELS MAY
RISE TO 7500 FEET OR ABOVE...SO THE DEGREE OF SNOW ACCUMULATION IS
STILL OPEN. IF THE MOISTURE COMES IN AS ADVERTISED...IT COULD
AGGRAVATE SOME STREAM FLOWS. RS
&&

.AVIATION...SURFACE FRONTAL BOUNDARY FROM DILLON MONTANA TO STANLEY
IDAHO WASHES OUT THIS MORNING...FOLLOWED BY HIGH PRESSURE OVER THE
ARCO DESERT. NAM12 BRINGS A SOUTH SURFACE WIND TO KSUN 17-21Z THAT
COULD FORCE MVFR CEILING AND LIGHT SNOW. UPSLOPE INTO KSUN
REDEVELOPS 13/18Z AND MAY BRING CONDITIONS BELOW AIRPORT MINIMUMS.
REMAINING TAF SITES REMAIN VFR UNTIL LATE TUESDAY NIGHT. RS
&&

.HYDROLOGY...AN EXTENDED WET PERIOD IS EXPECTED ACROSS THE REGION
BEGINNING MID-WEEK AND CONTINUING THROUGH SATURDAY. SIGNIFICANT LOW
ELEVATION RAINFALL MAY PRODUCE AREAS OF ELEVATED FLOW AND/OR
NUISANCE FLOODING WITHIN THE LOWER DRAINAGE BASINS SUCH AS THE
PORTNEUF AND ARBON VALLEY. WE WILL CONTINUE TO MONITOR THE ONGOING
HYDROLOGIC DEVELOPMENTS WHILE NO HIGHLIGHTS ARE WARRANTED AT THIS
TIME. HUSTON
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH ABOVE 6000 FEET FOR TUESDAY AND TUESDAY NIGHT
IDZ018-031.
&&
Hazardous weather outlook, Mar 12, 4:40 AM MDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
440 AM MDT MON MAR 12 2012

IDZ017>025-031-032-131045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
440 AM MDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY SNOW IS EXPECTED TO IMPACT THE CENTRAL MOUNTAINS TUESDAY AND
TUESDAY NIGHT ABOVE 6000 FT. SNOW AMOUNTS OF UP TO A FOOT ARE
EXPECTED. ADDITIONAL SNOWFALL...HEAVY AT TIMES...WILL OCCUR OVER
THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Nearby

Winter Storm Warnings in Idaho, 2012Every winter storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.